IDEAS home Printed from https://ideas.repec.org/a/inm/ormnsc/v36y1990i4p422-435.html
   My bibliography  Save this article

Characteristics of Risk Taking Executives

Author

Listed:
  • Kenneth R. MacCrimmon

    (Faculty of Commerce and Business Administration, University of British Columbia, Vancouver, British Columbia, Canada V6T 1Y8)

  • Donald A. Wehrung

    (Faculty of Commerce and Business Administration, University of British Columbia, Vancouver, British Columbia, Canada V6T 1Y8)

Abstract

More than 500 top-level business executives were studied to ascertain the validity of common stereotypes of who takes risks and who avoids risks. We began with 13 risk measures based on theoretical grounds, naturally occurring situations, and attitudes. These measures were formed into seven consolidated measures using factor analysis. Data were gathered on numerous socio-economic variables including ones relating to personal, financial, and professional characteristics. When these characteristics were subjected to factor analysis, four main factors emerged. Linear discriminant analysis was used to address the question of whether risk takers can be differentiated from risk averters. The results were surprisingly clearcut. The most successful executives were the biggest risk takers; the most mature executives were the most risk averse.

Suggested Citation

  • Kenneth R. MacCrimmon & Donald A. Wehrung, 1990. "Characteristics of Risk Taking Executives," Management Science, INFORMS, vol. 36(4), pages 422-435, April.
  • Handle: RePEc:inm:ormnsc:v:36:y:1990:i:4:p:422-435
    as

    Download full text from publisher

    File URL: http://dx.doi.org/10.1287/mnsc.36.4.422
    Download Restriction: no

    References listed on IDEAS

    as
    1. Leech, Dennis, 1985. "Ownership Concentration and the Theory of the Firm : A Simple-Game-Theoretic Approach to Applied US Corporations in the 1930's," The Warwick Economics Research Paper Series (TWERPS) 262, University of Warwick, Department of Economics.
    2. Guillermo Owen, 1972. "Multilinear Extensions of Games," Management Science, INFORMS, vol. 18(5-Part-2), pages 64-79, January.
    Full references (including those not matched with items on IDEAS)

    Corrections

    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:inm:ormnsc:v:36:y:1990:i:4:p:422-435. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Mirko Janc). General contact details of provider: http://edirc.repec.org/data/inforea.html .

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    We have no references for this item. You can help adding them by using this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your RePEc Author Service profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service hosted by the Research Division of the Federal Reserve Bank of St. Louis . RePEc uses bibliographic data supplied by the respective publishers.